North Dakota, 2015

Hail in North Dakota, August 6, 2015

August 6, 2015 · NWS BIS · 1 event in 1 county or zone

Thunderstorms moved slowly across south central North Dakota in the morning, with a primary threat of heavy rain. One thunderstorm became severe over Emmons County, producing one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moved slowly across south central North Dakota in the morning, with a primary threat of heavy rain. One thunderstorm became severe over Emmons County, producing one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 5:41 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 6, 5:41 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
641 AM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 636 AM CDT THU AUG 6 2015

TIMING OF PRECIPITATION PROPAGATION NORTHEASTWARD WAS SLOWED BASED
ON THE LATEST RADAR OBSERVATIONS. THE MAIN THREAT CONTINUES TO BE
THE POTENTIAL FOR FLASH FLOODING ACROSS THE SOUTH
CENTRAL/SOUTHEAST COUNTIES WHERE ECHO TRAINING HAS BEEN ONGOING
FOR MUCH OF THE MORNING. INSTANTANEOUS RAIN RATES...SURFACE
REPORTS OF RAINFALL...AND THE PRESENCE OF FREQUENT LIGHTENING
SUGGESTS AN ABSENCE OF WARM RAIN PROCESSES. THUS...HELD OFF ON
ISSUING ANY FLOOD ADVISORIES OR FLASH FLOOD WARNINGS IN DICKEY
COUNTY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM CDT THU AUG 6 2015

HIGHLIGHTS OF THE SHORT TERM IS TIMING AND AREAL COVERAGE OF
CONVECTION...AND THREAT OF HEAVY RAINFALL.

CURRENTLY...AN UPPER LEVEL LOW/TROUGH WAS OVER THE ROCKIES...WITH
A SERIES OF STRONG UPSTREAM SHORTWAVE ENERGY IMPULSES MOVING
NORTHEAST FROM THE INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS.
AHEAD OF THE SYSTEM...AN ESTABLISHED SOUTHERLY LOW LEVEL JET OVER
THE EASTERN DAKOTAS WAS ASSOCIATED WITH A SMALL CLUSTER OF
THUNDERSTORMS OVER THE JAMES RIVER BASIN FROM MCINTOSH AND DICKEY
COUNTIES IN NORTH DAKOTA SOUTHWARD TOWARDS ABERDEEN IN SOUTH DAKOTA.
MEANWHILE OUT WEST...THE AFOREMENTIONED UPPER LEVEL TROUGH WAS
ASSOCIATED WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM
SASKATCHEWAN TO EASTERN MONTANA TO THE DAKOTAS.

THE LATEST NAM/HRRR AND HIGH RESOLUTION SHORT TERM MODELS INDICATE
THAT MORE WIDESPREAD CONVECTION FROM EASTERN MONTANA AND WESTERN
SOUTH DAKOTA WILL LIFT NORTHEASTWARD INTO NORTH DAKOTA THIS
MORNING...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OCCURRING FROM
NORTHWEST TO SOUTHEASTERN NORTH DAKOTA THROUGH THE DAY...AS PER THE
ARCING ORIENTATION OF THE UPPER LEVEL IMPULSES LIFTING NORTHEAST
ACROSS THE STATE TODAY. ALONG WITH THUNDERSTORMS ASSOCIATED WITH THE
LOW LEVEL JET PLAGUING THE JAMES RIVER BASIN...MORE CONVECTION IS
EXPECTED LATER TODAY AS THE MAIN UPPER LEVEL IMPULSE SHORTWAVE MOVES
ACROSS THE STATE...REACHING THE JAMES VALLEY THIS AFTERNOON. PWATS
OF 1.50 WITH WARM RAIN PROCESSES IN PLAY WILL KEEP THE THREAT OF
HEAVY RAINFALL OVER THE SOUTH CENTRAL. MAY NEED TO WATCH FOR
FARTHER NORTH AND WEST FOR PERSISTENT RAINS LEADING TO SOME HEAVY
RAINS. CONFIDENCE IS NOT HIGH ENOUGH TO EXPAND THE FLASH FLOOD
WATCH.

THE SYSTEM BEGINS MOVING EASTWARD OUT OF OUR AREA DURING THE
EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM CDT THU AUG 6 2015

IN THE WAKE OF THE NORTHWESTERN U.S. TROUGH PROGRESSION INTO
SOUTHEAST CANADA THIS WEEKEND...THE MAIN FORECAST FOCUS SHIFTS TO
THE RETURN TO STRONG RIDGING OVER THE GREAT PLAINS AS A WEST COAST
TROUGH BECOMES REESTABLISHED.

RESULTANT DOWNSTREAM RIDGING ALOFT SHOULD REDUCE PRECIPITATION
CHANCES AT LEAST DURING THE EARLY PART OF NEXT WEEK. BY WEDNESDAY
NIGHT...THOUGH...THERE IS GOOD AGREEMENT AMONG THE 00 UTC
ECMWF/GFS/GEFS THAT MID LEVEL SHORTWAVES WILL BEGIN TO EJECT INTO
MONTANA...AND PERHAPS NORTH DAKOTA. CONSEQUENTLY...PRECIPITATION
CHANCES RETURN WEDNESDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 636 AM CDT THU AUG 6 2015

MAIN HAZARDS TO AVIATION WILL BE THUNDERSTORMS AND POSSIBLE MVFR
TO IFR CONDITIONS. AT 6 AM CDT...A COLD FRONT HAD DROPPED SOUTH
ACROSS NORTHERN NORTH DAKOTA WITH IFR CIGS AND VSBYS IN FOG. THESE
CIGS HAD AFFECTED KMOT AND WAS APPROACHING KISN...AND PERHAPS KBIS
AND KJMS. HOWEVER...SHOWERS AND ISOLATED THUNDERSTORMS FROM THE
LARGE STORM SYSTEM MOVING IN FROM THE WEST WAS POISED TO MOVE INTO
KISN AND KDIK AND NEGATE ANY IFR CIGS OR VSBYS WITH GOOD ATMOSPHERIC
MIXING. THE SHOWERS AND THUNDERSTORMS WILL EXPAND AND MOVE ACROSS
KISN...KDIK...KBIS BEFORE 15Z AND REACH KMOT AND KJMS BY AROUND 18Z.
THE STORM SYSTEM MOVES EAST LATE THIS AFTERNOON AT KISN/KDIK AND
THIS EVENING AT KBIS/KMOT/KJMS ENDING THE THREAT OF RAIN SHOWERS AND
THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM CDT /9 AM MDT/ THIS MORNING THROUGH
THIS EVENING FOR NDZ019>023-025-034>037-042-045>048-050-051.

&&

UPDATE...SCHECK
SHORT TERM...JV
LONG TERM...SCHECK
AVIATION...JV
Hazardous weather outlook, Aug 6, 3:04 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT THU AUG 6 2015

NDZ001>005-009>013-017-018-031>033-040-041-043-044-070915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
404 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ019>023-025-034>037-042-045>048-050-051-070915-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
404 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY
RAINFALL ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 94.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

JV/SCHECK

In the hours before

Special weather statement, Aug 6, 6:37 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
737 AM CDT THU AUG 6 2015

NDZ045-046-061300-
EMMONS ND-SIOUX ND-
737 AM CDT THU AUG 6 2015

...THUNDERSTORMS WITH HEAVY RAINFALL ACROSS EASTERN SIOUX INTO
EMMONS COUNTIES...

AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF LINTON TO
PRAIRIE KNIGHTS RESORT...AND MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
LINTON...PRAIRIE KNIGHTS RESORT...BEAVER BAY RECREATION AREA AND
TEMVIK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4643 9993 4635 10065 4619 10075 4622 9992
TIME...MOT...LOC 1236Z 237DEG 9KT 4634 9996 4626 10061

AYD

The radar

The Bismarck radar (KBIS), 74 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emmons

When
August 6, 7:10 AM CST to 7:13 AM CST
Where
Emmons County, 10.36 mi S of Kintyre
Measured
1 in hail
Reported by
Public
Coordinates
46.400, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595721.